Minerva

Minerva

BMJ 2007; 335 doi: https://doi.org/10.1136/bmj.39317.364942.AD (Published 30 August 2007) Cite this as: BMJ 2007;335:456
  1. Jonathan M Behar, house officer (jonathanbehar{at}gmail.com),
  2. Nick Mann, consultant dermatologist
  1. North Middlesex University Hospital, London N18 1QX

    This 77 year old man presented with coarse features and a grey discoloration of his face. His medical history included atrial fibrillation, schizophrenia, and acne rosacea. He had been treated with digoxin, perphenazine, and minocycline. Skin pigmentation has many causes, including numerous drugs. Minocycline was thought to be the most likely culprit in this case. This tetracycline class of drug is metabolised to a black-brown pigment, and deposition can be generalised or localised to scars and the sclera. Deposition of minocycline pigment is exacerbated by co-administration of phenothiazines, such as perphenazine. Withdrawing treatment usually improves the problem within 18 months.

    View Abstract

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe